[Previous Months][Date Index][Thread Index][Join - Register][Login]
[Message Prev][Message Next][Thread Prev][Thread Next]

[IP] Infusion site life problems

>I think I may be experiencing the "premature infusion site failure." 
>Can you give me any more info as to what causes this and how I can
>determine if this is a legitimate cause of my often baffling high
>sugars.  After changing my site, I do great for about a day and then
>my sugars start to sit high.  

I'll try my best to answer your question. Please bear in mind that 
this is not medical advice, only my personal experience with my 
daughter and a retelling of information from the mail list. You 
should consult with your medical team about changes to your diabetes 
management plan.

Your last question first.

>Also, how is Novolog different than Humolog in correcting this

Neither Humalog nor Novolog are true insulins, they are insulin 
analogs. They differ in that both have certain amino acids modified 
or switched in their molecular chains. In Humalog, the amino acids in 
positions 28 and 29 on the insulin B-chain are reversed. In Novolog, 
a single substitution of the amino acid proline with aspartic acid is 
made at position 28 in the insulin B-chain.

It is thought by one researcher that the sensitivity to Humalog is 
brought about by a complex chemical interaction with the infusion 
tubing and that mixing small amounts of regular or Velosulin with 
Humalog somehow prevents the interaction or scavenges the offending 
molecules. That research is not published. Novolog is chemically 
different than Humalog and would probably not enter into the same 
chemical interaction with the tubing. No information is available at 
this time to support or refute this other than a couple of anecdotal 
reports mentioned below.

>I would like to be able to change my
>infusion site every three days, but it seems like I have to do it
>every other day to keep the insulin "fresh"; I've been assuming that
>my problem is partly due to the insulin getting warm and loosing its
>potency.  However, maybe this infusion site failure is the problem. 
>I've been considering switching completely to Regular out of
>frustration.  I would like to know more.

There can be many causes for infusion site problems, sensitivity to 
Humalog is only one of them and it only is present in a small number 
of people.  -- there have been no studies of this problem, only 
anecdotal evidence is available to support a solution where a small 
amount of Velosulin or regular insulin is mixed with Humalog to 
extend site life. The question has come up periodically about mixing 
Humalog and Velosulin or regular insulin to reduce or eliminate 
infusion site corruption / loss. Mixing of insulins in this manner is 
reported by 6% of Insulin Pumpers list members that chose to fill out 
the data collection form. There have been one or two (don't know the 
exact number) of individuals that used the mix who have reported 
switching to straight Novolog instead of an H/V mix and getting good 
site life. i.e. 3-4 days.

For those using straight Humalog that can find no other reason for 
consistent high bg's within 36-48 hours after a site change, a 
sensitivity to H is a likely candidate for the problem. This was the 
case for my daughter who routinely changed her set (steel needle at 
the time) twice a week. When Humalog became available she switched to 
that because of the better control available with its rapid onset. 
Unfortunately her infusion sites would not work by the end of the 
second day and applying a new one would bring her bg's back down. We 
switched back to Velosulin for a month and again she was routinely 
able to change on a 3-4 day schedule without any problems. We then 
tried a mix of 5 parts Humalog and 1 part Velosulin (why is another 
long story) and found that infusion sites lasted as long as on 
Velosulin alone yet the onset seemed almost like Humlog alone. She 
used an insulin mix now for several years.

Perhaps this might be a solution for you, maybe not. There are three 
people on the list that I'm aware of that are actually allergic to 
Humalog. They experienced similar bg problems with Humalog and in 
additon had some symptoms of anaphylaxis. Mixing insulins did 
nothing to alleviate the problems they were having. I suggest you 
check with your medical team if you wish to try mixed insulins -- 
they may say your nuts -- some do.  

email @ redacted
for HELP or to subscribe/unsubscribe, contact: HELP@insulin-pumpers.org
send a DONATION http://www.Insulin-Pumpers.org/donate.shtml